Colorado, 2015

Hail in Colorado, May 31, 2015

May 31, 2015 · NWS GLD · 3 events in 1 county or zone

During the early evening strong thunderstorms developed over Cheyenne county, producing penny size hail near Arapahoe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening strong thunderstorms developed over Cheyenne county, producing penny size hail near Arapahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 4:31 PM MST, 24 minutes earlier.

Area forecast discussion, May 31, 4:31 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT SUN MAY 31 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 153 PM MDT SUN MAY 31 2015

EARLY AFTERNOON WV IMAGERY AND RAP UPPER LEVEL ANALYSIS SHOWS
LARGE SCALE RIDGE ACROSS THE SOUTHWEST US WITH DEEPER TROUGH MOVING
INTO THE CENTRAL MISSISSIPPI VALLEY. WEST TO NORTHWEST FLOW
EXTENDING FROM THE PACIFIC NORTHWEST AND INTO THE HIGH PLAINS...WITH
NORTHWEST FLOW OVER OUR CWA. A SHORTWAVE TROUGH EMBEDDED WITHIN THE
MEAN FLOW IS CURRENTLY MOVING INTO THE NW PART OF OUR CWA WITH
ANOTHER SHORTWAVE MOVING THROUGH CENTRAL KANSAS. AT THE SURFACE A
LEE TROUGH IS CURRENTLY CENTERED JUST EAST OF THE FRONT RANGE
WITH AXIS EXTENDING SOUTH ALONG THE PALMER TOWARDS SOUTHEAST
COLORADO.

THIS AFTERNOON-EVENING...GUIDANCE CONTINUES TO SHOW THUNDERSTORM
ACTIVITY INITIATING ALONG AND EAST OF THE SURFACE TROUGH IN
COLORADO AND PROGRESSING EASTWARD...POSSIBLY ENHANCED BY HEIGHT
FALLS ALONG SHORTWAVE TROUGH. PROBLEM IS BEST AREAS OF VERTICAL
MOTION ARE SHOWN TO SPLIT AROUND OUR CWA...WHICH LOWERS CONFIDENCE
IN HIGHER COVERAGE. TD VALUES HAVE INCREASED TO THE MID TO UPPER
50S ALONG THE CO STATE LINE...AND RAP/HRRR SHOWS SB CAPE VALUES
ALREADY IN EXCESS OF 2000 J/KG IN OUR WESTERN CWA. PWAT VALUES
AROUND 0.9 TO 1.00" HIGHLIGHT THE MOIST AIR MASS CONTINUING TO
STREAM INTO THE PLAINS FROM THE GULF.

HIGH CINH VALUES ARE CURRENTLY LIMITING CONVECTIVE DEVELOPMENT
ACROSS  EASTERN COLORADO...HOWEVER THUNDERSTORM INITIATION IS
OCCURRING ALONG FRONT RANGE/BENEATH SURFACE TROUGH CENTER WHERE
CAP HAS WEAKENED. GUIDANCE SHOWS CAP WEAKENING ACROSS THE WESTERN
PART OUR CWA OVER THE NEXT HOUR THROUGH 00Z...AND I STILL EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP AND PROGRESS
SOUTHEASTWARD THROUGH THE EARLY EVENING. A 30-35KT LLJ AND VEERING
WIND PROFILES SHOULD BE ENOUGH TO SUPPORT SHEER VALUES AT LEAST
SUPPORTIVE OF ISOLATED SUPERCELL POTENTIAL.

TONIGHT...THE PROGRESSIVE NATURE OF THE SHORTWAVE TROUGH...AND
LIMITED FORCING OVER OUR CWA WOULD SUGGEST ACTIVITY ENDING QUICKER
THAN MODEL QPF FIELDS WOULD INDICATE. THERE IS ALSO VERY LITTLE
ISENTROPIC ASCENT AND ELEVATED INSTABILITY DROPS OFF QUICKLY
OVERNIGHT. I KEPT SLIGHT CHANCE POPS THROUGH THE NIGHT TO COVER
POSSIBILITIES AND REMAIN CONSISTENT...HOWEVER I THINK MOST
ACTIVITY WILL BE OVER AFTER 03Z.

MONDAY...A VERY SIMILAR PATTERN WILL BE IN PLACE BY MONDAY
AFTERNOON AS ANOTHER SHORTWAVE TROUGH MOVES TOWARDS OUR CWA BY
LATE AFTERNOON. INSTABILITY MAY ACTUALLY BE BETTER THAN
TODAY...AND CONSIDERING NAM SEEMS TO HAVE A BETTER HANDLE ON T/TD
TRENDS AND ONGOING PROFILES...WE COULD SEE CAPE IN EXCESS OF 3000
J/KG. CURRENT GUIDANCE SHOWS ACTIVITY MOVING INTO OR INITIATING
OVER OUR FAR WESTERN CWA LATE IN THE AFTERNOON...CLOSER TO 00Z.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 207 PM MDT SUN MAY 31 2015

MAIN FORECAST CONCERNS WILL BE COMPLEX AND INCREASING PRECIPITATION
CHANCES THROUGH THE WHOLE PERIOD. SATELLITE SHOWING AN AMPLIFIED AND
BLOCKY/COMPLICATED FLOW FROM THE CENTRAL PACIFIC INTO EASTERN NORTH
AMERICA.

MODELS INITIALIZED FINE AT BOTH JET AND MID LEVELS. AT MID
LEVELS...THE GFS...UKMET...ECMWF...AND CANADIAN WERE ALL ABOUT THE
SAME WITH THE NAM AND SREF THE WORST. THE ECMWF AND NAM WERE DOING
THE BEST ON THE SURFACE WIND AND PRESSURE FIELD. GFS WAS DOING A
LITTLE BETTER THAN THE ECMWF...CANADIAN AND NAM ON THE LOW LEVEL
THERMAL FIELD.

MONDAY NIGHT...COMPLICATED THUNDERSTORM FORECAST ONCE AGAIN THAT
INVOLVES MULTIPLE SHORTWAVE TROUGHS. SURFACE TROUGH REMAINS TO THE
WEST OF THE AREA. AS YESTERDAY FIRST SHORTWAVE TROUGH MOVES ACROSS
THE NORTHWEST QUARTER TO HALF OF THE AREA DURING THE EVENING INTO
THE EARLY PART OF THE OVERNIGHT HOURS AS A SECONDARY SHORTWAVE
TROUGH APPROACHES THE SOUTHEAST PORTION OF THE AREA LATE IN THE
EVENING AND THEN ACROSS THAT AREA DURING THE OVERNIGHT.

CAP INITIALLY IS WEAKEST IN THE FAR WEST AND A SLIGHT CHANCE IS IN
ORDER IN EASTERN COLORADO EARLY ON. THIS THEN TRANSITIONS TO A
HIGHER CHANCE IN THE NORTH AND NORTHWEST DURING THE EVENING AND
EARLY MORNING. CHANCE POPS WILL ALSO BE IN THE SOUTHEAST PORTION.
STEADY SOUTHERLY WINDS...HIGHER DEWPOINTS AND PROBABLY SOME STRATUS
WILL MAKE FOR A VERY MILD NIGHT AND RAISED LOWS A LITTLE.

TUESDAY/TUESDAY NIGHT...THERE LOOKS TO BE SOME LINGERING
THUNDERSTORM CHANCES IN THE 12Z TO 15Z TIME FRAME IN THE EAST. AFTER
THAT MOST OF THE DAY IS QUIET UNTIL THE NEXT SHORTWAVE TROUGH SHOULD
SET OFF SOME THUNDERSTORMS IN THE FAR WESTERN PORTION OF THE AREA
WHERE THE WEAKEST CAP IS AT. MODELS ARE SHOWING THE WARMEST
TEMPERATURES WEST AND THE COOLEST EAST. SINCE THERE MAY BE SOME
STRATUS EARLY ON IN THE EAST THAT SEEMS REASONABLE AND MADE
ADJUSTMENTS ACCORDINGLY.

ANOTHER COMPLICATED THUNDERSTORM FORECAST DUE TO MULTIPLE SHORTWAVE
TROUGHS MOVING THROUGH. FIRST ONE WAVE MOVES ACROSS THE NORTHERN
PORTION EARLY FOLLOWED BY A MUCH STRONGER/NEGATIVELY TILTED WAVE
MOVING IN FROM THE SOUTHWEST DURING THE OVERNIGHT HOURS.

FIRST ONE LOOKS LIKE IT WILL BRING A SLIGHT CHANCE TO CHANCE OF
STORMS ACROSS THE NORTH. MODELS NOT PRODUCING MUCH QPF WITH THE
SECOND WAVE. THIS LOOKS TO BE AS A RESULT OF SUBSIDENCE/CAPPING
BEHIND THE FIRST WAVE. THE ELEVATED CINH LOOKS VERY STRONG IN THE
SOUTHWEST HALF. AT THE SAME TIME IT LOOKS LIKE A SURFACE
TROUGH/FRONTAL BOUNDARY MOVES INTO THE SOUTHERN AND WESTERN PORTION
OF THE AREA.

AM A LITTLE LEARY AT THE LACK OF QPF DUE TO THE STRENGTH OF THE
SHORTWAVE AND THE SURFACE BOUNDARY. AT THIS TIME AM GOING TO KEEP A
SLIGHT CHANCE TO CHANCE FOR THE OVERNIGHT PERIOD. HOWEVER COULD SEE
WHERE THIS COULD BE RAISED MORE.

WEDNESDAY...COMPLEX SCENARIO CONTINUES DURING THE DAY. ABOVE
MENTIONED SHORTWAVE MOVES INTO THE AREA AND ACTUALLY CUTS OFF A
SMALL SCALE CIRCULATION AND STALLS IT OVER THE FORECAST AREA.
FRONTAL BOUNDARY GETS DRAPED ACROSS THE CENTER OF THE AREA FROM
SOUTHWEST TO NORTHEAST. IT LOOKS LIKE THE NORTHERN PORTION OF THE
FORECAST AREA WILL HAVE THE BEST CHANCE THROUGH THE DAY BUT MODELS
DIFFER ON THEIR PLACEMENT OF THE SYSTEM/FRONT SO ABOUT ANYWHERE
COULD GET PRECIPITATION. WILL MAKE ONLY MINOR ADJUSTMENTS TO THE
PRECIPITATION FORECAST. MAXES WILL PROBABLY STAY COOL DUE TO THE
CLOUDS AND PRECIPITATION BEING AROUND. BUT THIS COULD BE PROBLEMATIC
DUE TO WHERE THE FRONT ENDS UP.

WEDNESDAY NIGHT THROUGH SUNDAY...GENERAL PATTERN SHOWN BY THE MODELS
YESTERDAY CONTINUES TODAY. UPPER TROUGH DEVELOPS OVER THE WESTERN
PORTION OF THE COUNTRY WITH A CUTOFF LOW DEVELOPING SOMEWHERE OVER/NEAR
THE SOUTHWEST PORTION OF THE COUNTRY. MODELS IN MORE AGREEMENT
ABOUT THIS WITH THE MAIN DIFFERENCE IN HOW FAR EAST THE TROUGH AND
RESULTING DOWNSTREAM RIDGE DEVELOPS. DUE TO THE AMPLIFIED NATURE
OF THE FLOW...THE FURTHER WEST SOLUTIONS ARE NOT UNREASONABLE.

HOWEVER...THIS MAY NOT MEAN MUCH AS FAR AS THE SENSIBLE DETAILS.
LOOKS LIKE THE AREA WILL BE IN STORE FOR AN ACTIVE AND WET PERIOD.
OF COURSE THE DETAILS DIFFER BUT WITH TIME THOSE SHOULD BE
RESOLVED. IN GENERAL...A SURFACE BOUNDARY WILL BE OVER OR NEAR THE
FORECAST AREA. AT THE SAME TIME MULTIPLE SHORTWAVE TROUGHS...SOME
RATHER STRONG...WILL MOVE THROUGH.

GEFS PROBABILITIES WOULD SUPPORT A GOOD CHANCE OF RAINFALL ALMOST
EVERY PERIOD. AIR MASS LOOKS UNSTABLE AND MOIST WITH PWS ABOVE
NORMAL. CONSIDERING THIS...LOOK TO HAVE BOUTS WITH SEVERE WEATHER
AND LOCALLY HEAVY RAINFALL. HWO HAS BEEN UPDATED ACCORDINGLY. OF
NOTE...CONSIDERING THE FLOW ALOFT...IT IS POSSIBLE THAT MOISTURE
FROM AN EASTERN PACIFIC TROPICAL STORM COULD GET PULLED INTO THE
REGION.

TEMPERATURES SHOULD NOT GET TOO WARM DUE TO THE EXPECTED PATTERN. AS
A RESULT MADE NO CHANGES...EXCEPT SOME SMOOTHING TO CLEAN UP SOME OF
THE GRIDS...TO ANY THE GRIDS IN THE INIT SINCE ITS OUTPUT LOOKS
REASONABLE WITH THE EXPECTED PATTERN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 528 PM MDT SUN MAY 31 2015

VFR CONDITIONS FORECAST FOR TAFS. MAY SEE SOME MVFR CONDITIONS
FOR THE OVERNIGHT HOURS FOR KMCK. WILL INVESTIGATE THIS FURTHER
FOR THE 6Z TAFS. IF LOWER CEILINGS/VIS. DO DEVELOP...WILL LAST
INTO MID MORNING FOR KMCK. IN THE FIRST COUPLE HOURS OF THE
TAF...KGLD WILL HAVE STORMS MOVE OVERHEAD WITH MODERATE TO BRIEFLY
HEAVY RAINFALL AND GUSTY WINDS. THE HEAVY RAINFALL WILL LOWER
VISIBILITIES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...BULLER
AVIATION...JTL
Hazardous weather outlook, May 31, 9:41 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN MAY 31 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN COLORADO LATE THIS AFTERNOON. THIS ACTIVITY WILL MOVE TO
THE EAST AND SOUTHEAST ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING THROUGH THE EARLY OVERNIGHT HOURS. A FEW OF
THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. A FEW TORNADOES WILL ALSO BE POSSIBLE MAINLY
ALONG AND WEST OF THE KANSAS AND COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
EASTERN COLORADO LATE MONDAY AFTERNOON CONTINUING EAST MONDAY
EVENING AND EARLY OVERNIGHT. SEVERE THUNDERSTORMS ARE
PROBABLE. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL THE PRIMARY THREATS.

TUESDAY THROUGH SATURDAY...THUNDERSTORMS ARE POSSIBLE JUST ABOUT
EVERY AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE AND
PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 3:36 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SUN MAY 31 2015

KSZ001-013-312315-
CHEYENNE KS-SHERMAN KS-
436 PM MDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND SOUTHERN
CHEYENNE COUNTIES UNTIL 515 PM MDT/615 PM CDT/...

AT 435 PM MDT /535 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF ST. FRANCIS...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS AND WHEELER.

LAT...LON 3960 10141 3958 10141 3939 10163 3973 10205
      3975 10205 3988 10190
TIME...MOT...LOC 2235Z 311DEG 18KT 3976 10191
Special weather statement, May 31, 3:56 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT SUN MAY 31 2015

COZ090-091-KSZ013-312345-
YUMA COUNTY CO-KIT CARSON COUNTY CO-SHERMAN KS-
456 PM MDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA...NORTHEASTERN
KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 545 PM MDT...

AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF KANORADO...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HALE AND BONNY RESERVOIR.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 445 AND 447.
 HIGHWAY 385 BETWEEN MILE MARKERS 201 AND 209.

LAT...LON 3957 10231 3967 10212 3961 10205 3957 10205
      3957 10200 3945 10186 3930 10214
TIME...MOT...LOC 2256Z 324DEG 10KT 3956 10217
Local storm report, May 31, 4:01 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ST. FRANCIS             39.77N 101.80W
05/31/2015  M1.25 INCH       CHEYENNE           KS   STORM CHASER

            HAIL REPORTED AT THE AIRPORT. ESTIMATED TIME OF REPORT
            FROM RADAR.

&&

JLUNDQUIST
Special weather statement, May 31, 4:39 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SUN MAY 31 2015

COZ092-010030-
CHEYENNE COUNTY CO-
539 PM MDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE COUNTY UNTIL 630
PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF BOYERO...OR 27 MILES SOUTH OF FLAGLER...MOVING
SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KIT CARSON...WILD HORSE AND AROYA.

LAT...LON 3894 10316 3901 10305 3867 10263 3861 10273
      3861 10299 3882 10316
TIME...MOT...LOC 2338Z 321DEG 23KT 3890 10308
Local storm report, May 31, 4:45 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SUN MAY 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             3 W ST. FRANCIS         39.77N 101.86W
05/31/2015  E1.50 INCH       CHEYENNE           KS   STORM CHASER

            DELAYED REPORT...START TIME ESTIMATED.

&&

JLUNDQUIST

The radar

The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
May 31, 4:55 PM MST to 5:00 PM MST
Where
Cheyenne County, 4.25 mi WSW of Cheyenne Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
38.803, -102.426

Dime size hail fell for roughly 5 minutes.

Hail, Cheyenne

When
May 31, 5:40 PM MST
Where
Cheyenne County, 4.97 mi N of Salis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.901, -102.254

Estimated time of the report from radar.

Hail, Cheyenne

When
May 31, 5:55 PM MST to 6:10 PM MST
Where
Cheyenne County, 7.34 mi NNE of Arapahoe
Measured
0.75 in hail
Reported by
Public
Coordinates
38.946, -102.111

Pea to dime size hail fell for roughly 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572461, 572458, 572460.